Kentucky, 2018

Hail and Damaging Wind in Kentucky, August 16, 2018

August 16, 2018 · NWS JKL · 2 events in 2 counties and zones

A couple of strong thunderstorms developed across south central into southeastern Kentucky this afternoon. One of these briefly became severe, resulting in localized wind damage in Laurel County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A couple of strong thunderstorms developed across south central into southeastern Kentucky this afternoon. One of these briefly became severe, resulting in localized wind damage in Laurel County. Additionally, nickel sized hail occurred in Stearns.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 16, 1:15 PM EST, 55 minutes earlier.

Area forecast discussion, Aug 16, 1:15 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
215 PM EDT Thu Aug 16 2018

.UPDATE...
Issued at 1120 AM EDT THU AUG 16 2018

Updated the morning forecast to take out the mention of fog and
input the latest observations and trend them into the afternoon.
Showers and a few thunderstorms are beginning to creep into
eastern Kentucky and so updated the forecast to bring pops a bit
quicker into the area through the day today. The stronger storm
development is still possible but later into the afternoon where
the increased instability will allow for stronger development.

UPDATE Issued at 708 AM EDT THU AUG 16 2018

The forecast is still on track so far this morning. Areas of valley
fog will persist across the area through roughly 8 am before
dissipating. The latest obs were ingested into the forecast grids
to establish new trends. No update is needed at this time.

&&

.SHORT TERM...(Today through Friday)
Issued at 303 AM EDT THU AUG 16 2018

Areas of dense valley fog will persist across the area early this
morning. Visibility may reduced to near zero at times. The fog
should lift and dissipate between 8 and 9 am. Isolated to
scattered showers and storms will affect portions of eastern
Kentucky today, as a weather system approaches from the central
Plains. The rain should be confined mainly to the western half of
the area through late this evening, being mainly driven by the low
level jet and moisture surging into the area off the Gulf of
Mexico. The rain chances will increase steadily late tonight and
through the day on Friday, as a cold front begins to move across
the region. The front will be slow to move through, so the rain
chances will persist through out the day on Friday. A few storms
today and Friday may produce damaging wind gusts. Locally heavy
rainfall that could produce flooding will also be a threat today
through tomorrow. The threat for heavy rain and flooding will be
much higher from late tonight through Friday, as the slow moving
fronts passes through the area. Temperatures should be quite warm
today, due to steady southwesterly flow, with highs in the mid to
upper 80s expected. Tonights lows will only fall into the mid 60s
due to the influence of southerly to southwesterly flow and
persistent cloud cover. Highs on Friday should be a bit cooler,
due to persistent precipitation and extensive cloud cover. Highs
on Friday are expected to only make into the lower 80s.

.LONG TERM...(Friday night through Wednesday)
Issued at 310 AM EDT THU AUG 16 2018

The models are in decent agreement aloft over the weekend before the
spread increases dramatically through the start of the work week.
They all depict the next in a series of shallow drafting troughs
passing through the Great Lakes and Ohio Valley this weekend with
good timing and placement agreement. This wave passes off to the
east by Sunday with a small rebound in heights forecasted over
Kentucky ahead of the next less well handled trough coming out of
the Central Plains. The Canadian is strongest and quickest with this
next feature while the ECMWF also rather strong in comparison to the
GFS's weaker solution. These differences continue apace into Tuesday
when the system is likely to be passing through the Ohio Valley.
Following this, the ECMWF and Canadian conspire to bring a deep low
into the region for midweek while the GFS is much blander. In
general - with support from the Canadian - will favor the ECMWF
solution from the latter part of the weekend through Wednesday. Not
anticipating the need for too much adjusting of the blended starting
point considering the more extreme Canadian balances out the weaker
GFS for the latter part of the extended.

Sensible weather will feature showers and thunderstorms around
through at least the first part of the weekend for much of the area
as a general area of sfc low pressure moves through. Look for a
strong diurnal component to the electric element of the convection
with cloud cover limiting instability. Drier weather should work in
temporarily on Sunday as the low's cold front sinks south of the
CWA. However, moisture returns ahead of the next, stronger, sfc low
moves into the region from the northwest. Instability may be less of
a concern for thunderstorms on Monday along with ample upper level
support. That afternoon looks most favorable for any strong storm
development across eastern Kentucky. Following the ECMWF solution
the main system's cold front will pass through later Tuesday with a
potential for a dry and cooler day on Wednesday, though confidence
in the placement of the sfc features nearly a week out is lower than
normal given the rather large model spread.

For temperatures in the extended, made mainly just some small
terrain based and spot adjustments to the SuperBlend lows through
the extended given the rather moist environment most nights. In
general, did not deviate far from the blended PoPs starting point
except to beef up PoPs through the afternoon and early evening on
Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 215 PM EDT THU AUG 16 2018

With the advancement of a cold front, a slow moving line of
showers has made its way into eastern Kentucky this morning and
will continue through the TAF period. Embedded thunderstorms are
possible in the line of showers during the afternoon and into the
evening with the increase of instability. Current radar trends
are also showing thunderstorm development ahead of the line of
showers. Even with widespread cloud cover, valley fog will still
be possible due to ample moisture from shower activity. This is
also reflected in model soundings towards dawn. Have allowed for
MVFR conditions for all TAF sites; however, SME, LOZ, and SYM are
expected to be the most affected. The better potential for
thunderstorms will come Friday morning and into the afternoon as
the cold front moves closer towards the Commonwealth. VCTS are
mentioned for all TAF sites with the exception of SJS since any
thunderstorm activity at this site Friday afternoon is expected to
occur past the TAF period. Visibility will also lower to at least
MVFR conditions in thunderstorms. Winds will generally be out of
the southwest at around 5 knots, but will be higher in
thunderstorms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SHALLENBERGER
SHORT TERM...AR
LONG TERM...GREIF
AVIATION...SHALLENBERGER/CGAL
Hazardous weather outlook, Aug 16, 7:24 AM EST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
824 AM EDT Thu Aug 16 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171530-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
824 AM EDT Thu Aug 16 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible this afternoon and into the evening.
Some of these could be strong with gusty winds and heavy rain the
main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are expected to be around the area on Friday. A few
of these could be strong with locally heavy rainfall possible
which will result in an increased risk for flash flooding.

Thunderstorms are also possible from Saturday through Wednesday,
mainly during the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for strong storms later today.

GREIF/SHALLENBERGER

The radar

The Knoxville radar (KMRX), 113 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McCreary

When
August 16, 2:10 PM EST
Where
McCreary County, 0.89 mi SW of Stearns
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.690, -84.480

A trained spotter observed nickel sized hail in Stearns.

Thunderstorm Wind, Laurel

When
August 16, 3:20 PM EST
Where
Laurel County, 0.97 mi N of (Loz)mcgee Fld Londo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.094, -84.078

Dispatch reported a tree blown down on Sublimity School Road in south London.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767019, 767022.